Oregon, 2007

Funnel Cloud in Oregon, April 17, 2007

April 17, 2007 · NWS PQR · 1 event in 1 county or zone

As an area of unstable conditions passed over northwest Oregon, a rare funnel cloud was spotted near Tillamook along the Oregon coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

As an area of unstable conditions passed over northwest Oregon, a rare funnel cloud was spotted near Tillamook along the Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 17, 7:53 AM PST, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 17, 7:53 AM PST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
853 AM PDT TUE APR 17 2007

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE FORECAST AREA
TODAY AND WEDNESDAY BRINGING A COLD UNSTABLE AIR MASS THAT WILL
PRODUCE SHOWERS AND POSSIBLE THUNDERSTORMS. A SERIES OF WEATHER
SYSTEMS WILL THEN MOVE ONTO THE WEST COAST THROUGH NEXT WEEKEND. THE
FIRST PACIFIC FRONTAL SYSTEM WILL BRUSH THE FORECAST AREA AS IT DIGS
SOUTH INTO CALIFORNIA THURSDAY AND THURSDAY NIGHT. A WEAK UPPER LEVEL
TROUGH WILL REMAIN FRIDAY. ANOTHER PACIFIC SYSTEM WEATHER SYSTEM IS
EXPECTED TO MOVE INTO PACIFIC NORTHWEST FOR THE WEEKEND.

&&

.SHORT TERM...SATELLITE IMAGERY SHOWS A BROAD AREA OF ENHANCED
SHOWERS ASSOCIATED WITH A COLD UPPER LEVEL TROUGH FROM AROUND 131W
INLAND TO THE CASCADES...WITH ADDITIONAL SHOWERS ALSO LIKELY FURTHER
OFFSHORE TO AROUND 50N/140W. RADAR IS BEGINNING TO SHOW SOME STRONGER
ECHOES ABOVE 45DBZ...AND WITH A COLD AIR MASS ALOFT WITH TEMPERATURES
-32 TO -34 DEGREES AT 500 MB WOULD EXPECT STEEPENING LAPSE RATES
TODAY FOR INCREASED BUOYANCY AND A THREAT OF SOME TSTMS INTO THIS
EVENING. WESTERLY LOW LEVEL WINDS DO NOT APPEAR SUFFICIENTLY STRONG
TO PRODUCE OROGRAPHIC SNOW ACCUMULATIONS OF ADVISORY VALUES. HOWEVER
UNDER LOCAL HEAVY SHOWERS A QUICK COUPLE INCHES OF SNOW IS LIKELY.
SHOWERS WILL DECREASE IN COVERAGE AND INTENSITY TONIGHT AS THE AIR
MASS STABILIZES A BIT.

THE AIR MASS WILL NOT BE AS UNSTABLE ON WED BUT MODELS STILL SHOW
COLD AIR ALOFT OVER THE N PART OF THE FORECAST AREA INTO THE
AFTERNOON. CONVECTIVE SHOWERS ARE STILL EXPECTED BUT WILL BE
SCATTERED WITH A TSTM THREAT REMAINING OVER NE PART OF THE FORECAST
AREA. THE AIR MASS WILL BE WARMING ALOFT AND STABILIZING WED EVENING
AS A WEAK SHORT WAVE RIDGE MOVES INTO OREGON. THIS WILL END SHOWERS
QUICKLY AFTER DARK.

THE NEXT PAC LOW PRESSURE CENTER ALOFT IS EXPECTED TO DIG SE TOWARD
NORTHERN CA LATER WED NIGHT AND THU. THIS HAS SOME POTENTIAL TO
PRODUCE SOME WRAP AROUND PRECIPITATION N INTO THE FORECAST AREA FOR
CHANCE POPS WITH HIGHEST THREAT S PART OF THE FORECAST AREA. RW

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...EXTENDED
CONTINUES TO BE A RELATIVELY ACTIVE TIME FRAME. CURRENT MID RANGE
MODEL RUNS HAVE BEGUN TO COME TO A CLOSER AGREEMENT ON BRINGING A
SHORTWAVE TROUGH DOWN THE COASTLINE THURSDAY NIGHT INTO FRIDAY...WITH
THE CUTOFF LOW HEADING INTO NORTHERN CALIFORNIA FRIDAY MORNING.
HOWEVER...RUN TO RUN MODEL CONSISTENCY IS NOT HIGH ON PLACEMENT OR
TIMING OF THE LOW. THEREFORE...HAVE KEPT A CHANCE OF SHOWERS OVER THE
ENTIRE FORECAST AREA THROUGH THE TIME PERIOD. THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK...MODELS KEEP A FAIRLY ACTIVE WEATHER PATTERN
WITH RELATIVELY QUICK MOVING SHORTWAVES ROTATING THROUGH THE AREA
BRINGING PERIODS OF SHOWER ACTIVITY. BROWN
&&

.AVIATION...COOLER UNSTABLE AIR MASS MOVING INTO THE REGION THIS
MORNING. THIS WILL MAINTAIN SHOWERS THROUGHOUT THE DAY. MOSTLY VFR
CONDITIONS BUT AREAS OF MVFR WITH THE SHOWERS. ISOLATED
THUNDERSTORMS SHOULD BE ABLE TO DEVELOP ESPECIALLY IN AREAS WHERE
THE SUN BREAKS THROUGH FURTHER DESTABILIZING THE AIR MASS.
WOLFE
&&

.MARINE... SMALL CRAFT ADVISORIES UP FOR HAZARDOUS SEAS AND FOR THE
GUSTY WINDS NEAR THE SHOWERS TODAY. SEAS SLOWLY BUILDING TO 10 TO 11
FEET TODAY AND INCREASING TO THE MID TEENS BY WED. ROUGH COLUMBIA
RIVER BAR WITH BREAKERS COVERING THE BAR DURING THE VERY STRONG EBB
THAT WILL PUSH SEAS UP TO 15 FT TOMORROW MORNING.
WOLFE
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR LATE THIS
          AFTERNOON AND AGAIN TOMORROW MORNING.
        SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO FLORENCE
          TODAY AND THIS EVENING.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
          FLORENCE THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT POPS
AST 88644  PDX 86643  SLE 86643  EUG 87644

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Apr 17, 4:41 AM PST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
541 AM PDT TUE APR 17 2007

ORZ001>013-PZZ250-255-270-275-WAZ019>023-039-040-181300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
541 AM PDT TUE APR 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 17, 10:00 AM PST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1100 AM PDT TUE APR 17 2007

ORZ001-ORZ003-181900-
NORTH OREGON COAST-NORTH OREGON COAST RANGE-
1100 AM PDT TUE APR 17 2007

...FUNNEL CLOUD REPORTED NEAR CAPE MEARES IN TILLAMOOK COUNTY...

AT 1025 AM...LAW ENFORCEMENT OFFICIALS FROM TILLAMOOK COUNTY
REPORTED A FUNNEL CLOUD NEAR CAPE MEARES. THE FUNNEL CLOUD
DISSIPATED SHORTLY THEREAFTER.

THE AIR MASS OVER NORTHWEST OREGON AND SOUTHWEST WASHINGTON IS COOL
AND UNSTABLE TODAY DUE TO THE RECENT PASSAGE OF A COLD FRONT. THIS
PATTERN CAN PRODUCE COLD AIR FUNNEL CLOUDS. THESE FUNNELS DO NOT
USUALLY TOUCH THE GROUND. HOWEVER...IF THEY DO TOUCH THE GROUND THEY
ARE DANGEROUS AND CAN BE DAMAGING.

THE THREAT OF FUNNEL CLOUDS WILL CONTINUE UNTIL SUNSET...WHEN THE
ATMOSPHERE WILL STABILIZE DUE TO THE LOSS OF DAYTIME HEATING.

WEATHER.GOV/PORTLAND

The radar

The Portland,OR radar (KRTX), 75 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Tillamook

When
April 17, 12:30 PM PST to 12:35 PM PST
Where
Tillamook County, Tillamook
Reported by
Emergency Manager
Coordinates
45.450, -123.850

Photograph taken by a Tillamook county employee and featured in the newspaper.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28824.